Minnesota, 2024

Drought in Minnesota, December 1 to 31, 2024

December 1 to 31, 2024 · NWS DLH · 5 events in 5 counties and zones

D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties during December.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties during December. Aside from a reduction in the area of D2 Severe Drought across central St. Louis County with the update on the 17th, no other changes in D2 Severe Drought were observed over the course of the month. Precipitation for the month was generally within a half inch both above and below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 30, 11:29 PM CST, 31 minutes earlier. Its key messages:

  • Continued snow chances downstream of bigger inland lakes, and portions of the South Shore.
  • Winds turn more northerly tomorrow allowing for Lake effect snow to push further south in Iron County.
  • Clipper system for Tuesday-Wednesday brings widespread light snow accumulations across the Northland.
  • Chilly temperatures on the backside of the clipper for Thursday and Friday with highs in the single digits and teens.
Area forecast discussion, Nov 30, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1129 PM CST Sat Nov 30 2024

.KEY MESSAGES...

- Continued snow chances downstream of bigger inland lakes, and
  portions of the South Shore.

- Winds turn more northerly tomorrow allowing for Lake effect snow
  to push further south in Iron County.

- Clipper system for Tuesday-Wednesday brings widespread light
  snow accumulations across the Northland.

- Chilly temperatures on the backside of the clipper for
  Thursday and Friday with highs in the single digits and teens.

&&

.DISCUSSION...
Issued at 308 PM CST Sat Nov 30 2024

Current Conditions:

Cold air continues to pour in from the northwest as an Arctic high
pressure sits over the Canadian Prairies. An upper level low
continues to spin near James Bay this afternoon and will begin to
move southeast tonight. As we have seen for the past week,
cyclonic flow aloft persists with low level moisture leading to
increasing clouds and intermittent flurries and light snow.
While a few areas got to see some sun this morning, satellite
highlights another stratus deck encroaching across our north. As
this cloud deck sinks south expect some flurries. Continued
northwest flow has three features still persisting across the
Northland. The gravity wave impacting northern Bayfield, Lake
effect snow showers impacting northern Iron county, and lake
effect snow showers impacting areas downstream of Rainy Lake and
Lake of the Woods.

Tonight-Monday Afternoon:

Additional snow accumulations are expected across northern Bayfield
and Iron County. High res guidance suggests that the gravity wave
will weaken overnight with, but we are a little skeptical of this as
wind speeds and direction largely remain the same. Decided to paint
in some additional PoPs through at least tomorrow morning when winds
turn more northerly. The lake effect component for Iron County
continues through much of the forecast period. Rates are not overly
impressive but steady enough to allow accumulations of up to 7
inches by Monday afternoon across the north. As winds turn slightly
more northerly we will see the snow creep further inland as well.
With this in mind we decided to put out an SPS.

Tuesday-Wednesday Clipper:

A shortwave diving southeast Sunday could generate a dusting of snow
across northern MN but most likely will just be a few flurries. The
better chances for more widespread snow arrive Tuesday into
Wednesday as a clipper system shoots out of Canada. An inch or two
will be possible across northern MN and the South Shore snow belt.
The best odds for amounts greater than 2" are downstream of Rainy
Lake, the North Shore, and northern Bayfield. With limited QPF
and the fast moving nature of clippers the chances of us
needing to issue a Winter Weather Advisory are currently less
than 20%.

Extended forecast, Chilly:

On the backside of the clipper we get back into our usual cyclonic
flow aloft with more cold air pouring into the region as high
pressure moves in for Thursday. Expect high temps in the teens and
single digits until we get into the weekend. Intermittent light snow
and flurries will also be possible for most of the region with
persistent lake effect snow showers again for the South Shore.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1126 PM CST Sat Nov 30 2024

MVFR conditions continue for most terminals, with a hole of VFR
conditions across far northeastern Minnesota. A second stratus
deck is following closely to the north, but a couple hours of
VFR ceilings are possible at HIB and DLH. Did not mention in the
HIB TAF as some anthropogenic snow is causing lowered conditions
at the terminal at times. There may be a period Sunday afternoon
where VFR conditions are prominent, but lowered ceilings are
forecast to return Sunday evening under continued northwest CAA.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 308 PM CST Sat Nov 30 2024

Enhanced northwesterly winds continue with Small Craft Advisories
out for all Near Shore Waters in Western Lake Superior. These
advisories are currently set to expire later tonight but recent
model trends suggest strong winds will into tomorrow.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 6 AM CST Sunday for LSZ121-140>148-
     150.

&&

DISCUSSION...Britt
AVIATION...KML
MARINE...Britt
Hazardous weather outlook, Nov 30, 3:15 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
315 PM CST Sat Nov 30 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
315 PM CST Sat Nov 30 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Light snow along portions of the South Shore.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lake effect snow persists across the South Shore into early next
week. Additional snow accumulations of 4 to 8 inches in Iron
County may require a Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-012115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
315 PM CST Sat Nov 30 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Northwest winds gusting 20 to 30 knots continue with waves up to
6 feet in the Apostles Islands and along the South Shore. Small
Craft Advisories are in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An extended period of strong northwest winds should last through
this weekend. Small Craft Advisories are in effect through Sunday
morning and will likely be needed through Monday.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Central St. Louis

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

December began with D2 Severe Drought conditions across much of the northern half of central St. Louis County. Precipitation during the beginning of the month led to the reduction of D2 Severe Drought, leaving just a small area along the Itasca County border with the update on the 17th. No further changes in the area of D2 Severe Drought were observed over the remainder of the month. Precipitation for December was slightly above normal.

Drought, Northern Itasca

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across much of northern Itasca County through the month of December. Only the far northeastern part of the county was not included in the area of D2 Severe Drought. No changes in the drought categories were observed over the course of the month. Precipitation for the month was slightly above normal.

Drought, Northern Cass

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across the northwestern two-thirds of northern Cass County through the month of December. No changes in the drought categories were observed over the course of the month. Precipitation for the month was within a half inch both above and below normal.

Drought, Southern Cass

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across much of the northwestern half of the southern part of the county through the month of December. D1 Moderate Drought conditions were in place across the southeastern half of the southern part of the county. No changes in the drought categories were observed over the course of the month. Precipitation for the month was near to slightly below normal.

Drought, Crow Wing

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

A very small area of D2 Severe Drought persisted through the month of December in the far northwestern corner of the county. D1 Moderate Drought covered most of the county with a small area of D0 Abnormally Dry conditions in the far southern reaches of the county. No changes in drought status were observed over the course of the month. Precipitation for the month was near to slightly below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225327, 1225328, 1225329, 1225331, 1225332.